Colorado, 2011Flood in Colorado, June 6 to 18, 2011
June 6 to 18, 2011 · NWS GJT · 1 event in 1 county or zone
Snow melt from a record snowpack across portions of the central Colorado mountains caused extended high flows on area waterways within Pitkin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt from a record snowpack across portions of the central Colorado mountains caused extended high flows on area waterways within Pitkin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 3:31 AM MST, 29 minutes earlier.
Area forecast discussion, Jun 6, 3:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT MON JUN 6 2011
...SIGNIFICANT RISES EXPECTED TO CONTINUE ON AREA RIVERS THROUGH
AT LEAST EARLY THIS WEEK...
...STRONG AND GUSTY WINDS TODAY WITH WIND ADVISORIES IN EFFECT FOR
PORTIONS OF EASTERN UTAH AND WESTERN COLORADO...
...CRITICAL FIRE WEATHER DAY FOR SOUTHWEST COLORADO THIS AFTERNOON
AND EVENING...
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
THE SYNOPTIC PATTERN REMAINED LARGELY UNCHANGED THIS MORNING AS HIGH
PRESSURE CONTINUED TO DOMINATE THE SOUTHERN CONUS AND A DEEP LOW
PRESSURE SYSTEM CIRCULATED OVER CENTRAL CA. HOWEVER...PER PREVIOUS
DISCUSSION...CHANGES ARE COMING TODAY AS THE DEEP PACIFIC LOW LIFTS
NORTHEASTWARD ACROSS THE GREAT BASIN. IN RESPONSE...THE PRESSURE
GRADIENT ALOFT INCREASES AHEAD OF A COOL FRONT ASSOCIATED WITH THIS
SYSTEM. GFS40 SHOWED A RIBBON OF 7H WINDS OF 40 TO 45 KTS EXTENDING
FROM SOUTHEAST UTAH INTO NORTHWEST COLORADO OVERLAIN BY 50+ KTS AT
THE 5H LEVEL. NAM WINDS AT THESE LEVELS...AS IS GENERALLY THE CASE...
WERE A BIT WEAKER. THE 00Z SOUNDING AT KGJT SHOWED MIXING REACHED THE
5H LEVEL AND SEE NO REASON WHY THIS SHOULDN'T HAPPEN AGAIN TODAY.
DEEP MIXING TO A LAYER WITH WINDS IN EXCESS OF 45 KTS...COMBINED WITH
A DEEPENING SURFACE LOW OVER WY AND AFTERNOON PVA ASSOCIATED WITH A
SHORTWAVE ROTATING OUT AHEAD OF THE APPROACHING LOW SHOULD YIELD A
WIND ADVISORY EVENT FOR SOUTHEAST UTAH AND EXTREME WESTERN COLORADO
AND WILL ISSUE THAT PRODUCT WITH THIS PACKAGE.
MEANWHILE...MID-LEVEL MOISTURE WILL CONTINUE TO STREAM OVER THE
MOUNTAINS ALONG THE DIVIDE TODAY. DIURNAL HEATING AND THE ADDITION
OF LATE DAY DYNAMIC LIFT WILL BRING SCATTERED HIGH BASED TSTMS TO
THE COLORADO MOUNTAINS THIS AFTERNOON AND EARLY THIS EVENING. GIVEN
THE STRONG SYNOPTIC FLOW...DEVELOPING STORMS WILL BE CAPABLE OF
GENERATING VERY STRONG OUTFLOW WINDS. MODELS INDICATED THE MOISTURE
TAP FROM THE SOUTH WILL BE SHUNTED EAST OF THE REGION FROM LATE
EVENING ONWARD AS FLOW VEERS A BIT WEST OF SOUTHWEST. THE FRONT
SWEEPS ACROSS THE REGION DURING THE NIGHT ALLOWING THE PRESSURE
GRADIENT TO RELAX AND WINDS TO DROP OFF.
TEMPERATURES WILL RETURN TO NEAR NORMAL LEVELS ON TUESDAY IN THE
WAKE OF THE FRONT. DRY SOUTHWEST FLOW WILL CONTINUE...THOUGH
CONSIDERABLY WEAKER...AS ANOTHER LOW FORMS OVER THE WEST COAST.
OVERNIGHT LOWS WILL BECOME UNSEASONABLY COOL UNDER MOSTLY CLEAR
SKIES TUESDAY NIGHT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
2 AND 5-DAY MEAN 500 MB HEIGHT FIELDS FROM THE GFS AND ECWMF
MODELS SHOW A MEAN UPPER TROUGH PERSISTING OVER THE FAR WEST THE LAST
HALF OF THIS WEEK. OPERATIONAL MODELS INDICATE PACIFIC DISTURBANCES
PERIODICALLY DROPPING INTO IT...THEN EJECTING OUT TO THE NORTHEAST
AND EAST. THE MOST SIGNIFICANT WAVE IN THE LONG TERM LOOKS TO CROSS
NE UT/CO THURSDAY NIGHT AND FRIDAY. PRECIPITABLE WATER AND 700 MB
SPECIFIC HUMIDITY REFLECT SOME INCREASE IN MOISTURE FROM THE WEST...
SO ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO THE NORTHERN MTNS THU
AFTERNOON-FRI AFTERNOON WITH THAT DISTURBANCE MOVING BY. OTHERWISE...
WED-SUNDAY CONTINUING TO LOOK DRY.
WARM TEMPS ON WEDNESDAY WITH 700 MB TEMPS +10C TO +13C. GUIDANCE
WANTS TO COOL TEMPS DOWN ON THU...BUT WILL HOLD OFF WITH MUCH COOLING
UNTIL FRI BEHIND A WEAK COLD FRONT ASSOCIATED WITH THE ABOVE-
MENTIONED DISTURBANCE. THIS IS ALREADY REFLECTED IN THE FORECAST TEMP
GRIDS SO MADE LITTLE CHANGE HERE. TEMPS SHOULD THEN REBOUND THIS
WEEKEND. BREEZY AT TIMES WITH LOW AFTERNOON HUMIDITY.
&&
.AVIATION...
EXPECT VFR CIGS AND VSBY ACROSS THE REGION TODAY AND TONIGHT.
HOWEVER...STRONG SOUTHWEST WINDS WILL GENERATE STRONG MECHANICAL
TURBULENCE ACROSS THE THE REGION...ESPECIALLY 50 MILES IN EITHER
SIDE OF A KINW-KRWL LINE. IN ADDITION...SCATTERED HIGH-BASED
THUNDERSTORMS WILL PRODUCE STRONG AND UNPREDICTABLE WIND GUSTS OVER
THE MOUNTAINS ALONG CONTINENTAL DIVIDE.
&&
.FIRE WEATHER...
...WARM AND WINDY CONDITIONS THIS AFTERNOON AND EVENING...
SOUTHWEST WINDS WILL BECOME STRONG AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT TODAY. STRONG...GUSTY
WINDS COMBINED WITH ABOVE NORMAL WARMTH...LOW RELATIVE HUMIDITY AND
DRY FUELS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN THE
SOUTHWEST CORNER OF COLORADO BELOW 8000 FEET. MEANWHILE...MID AND
HIGH LEVEL MOISTURE WILL MOVE OVER THE AREA FROM THE SOUTH FUELING
THUNDERSTORM DEVELOPMENT...MAINLY OVER THE SOUTHERN COLORADO
MOUNTAINS. THESE HIGH BASED STORMS WILL PRODUCE ERRATIC WINDS
GUSTS...BUT LITTLE RAIN. DRY LIGHTNING IS POSSIBLE THOUGH PRIMARILY
OVER HIGHER TERRAIN WHERE FUELS ARE GREEN AND AREAS OF SNOW STILL
PERSIST.
AFTER A BRIEF COOL DOWN TUESDAY...WARMER AND DRY CONDITIONS WILL
REDEVELOP.
&&
.HYDROLOGY...
SIGNIFICANT RISES WILL CONTINUE ON AREA WATERWAYS THROUGH THE WEEK
AS TEMPERATURES...WITH THE EXCEPTION OF A BRIEF COOL DOWN TUESDAY...
REMAIN ABOVE NORMAL. THE CONTINUED WARMTH WILL HASTEN MELTING OF THE
HIGHER MOUNTAIN SNOWPACK WHICH WILL CAUSE MANY MAINSTEM RIVERS AND
TRIBUTARIES TO APPROACH OR EXCEED FLOOD STAGE.
CURRENT FLOOD WARNINGS WILL CONTINUE AND MANY ADVISORIES MAY BE
UPGRADED. CURRENT HIGHLIGHTS IN EFFECT INCLUDE...
...A FLOOD WARNING FOR THE COLORADO RIVER AT CAMEO UNTIL FURTHER
NOTICE AS THIS RIVER WILL BE ABOVE FLOOD STAGE THROUGH THURSDAY.
...A FLOOD WARNING FOR THE GREEN RIVER AT JENSEN UNTIL FURTHER NOTICE
AS THIS RIVER WILL BE ABOVE FLOOD STAGE THROUGH EARLY THIS WEEK.
...A FLOOD WARNING FOR THE ELK RIVER NEAR COUNTY ROAD 42 AND
SURROUNDING AREAS IN ROUTT COUNTY AS THIS RIVER HAS EXCEEDED FLOOD
STAGE AND WILL CONTINUE TO RISE EARLY THIS WEEK.
...A FLOOD WARNING FOR THE YAMPA RIVER NEAR DEERLODGE PARK AS THIS
RIVER HAS EXCEEDED FLOOD STAGE AND WILL CONTINUE TO RISE EARLY THIS
WEEK.
...AN AREAL FLOOD WARNING FOR NORTHERN ROUTT COUNTY.
ADDITIONAL FLOOD ADVISORIES CONTINUE ACROSS...EAGLE...GUNNISON...
MOFFAT AND MESA COUNTIES IN COLORADO AND ACROSS GRAND AND UINTAH
COUNTIES IN UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 001-002-006-020-021.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONE 207.
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 022-027-029.
&&
SHORT TERM.....NL
LONG TERM......JAD
AVIATION.......JRP
FIRE WEATHER...EH/NL
HYDROLOGY......ASHazardous weather outlook, Jun 5, 4:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUN 5 2011
COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUN 5 2011
...SIGNIFICANT RISES EXPECTED ON AREA WATERWAYS LATE THIS WEEKEND
AND INTO EARLY NEXT WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
THE RECENT WARM WEATHER HAS ACCELERATED SNOWMELT ACROSS THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...INCREASING RUNOFF
INTO AREA WATERWAYS. THIS INCREASED RUNOFF WILL KEEP RIVERS RUNNING
HIGH AND FAST FOR THE NEXT SEVERAL DAYS...ESPECIALLY OVER THE NORTH
WHERE THE DEEPEST SNOW PACK PERSISTS. MANY RIVERS WILL BE EXCEEDING
BANKFULL AND EVEN FLOOD STAGE BY EARLY NEXT WEEK.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
ABOVE NORMAL TEMPERATURES COMBINED WITH STRONG GUSTY SOUTH WINDS AND
LOW RELATIVE HUMIDITY MAY BRING CRITICAL FIRE WEATHER CONDITIONS TO
SOUTHWEST COLORADO BELOW 7000 FEET MONDAY. FOLLOWING ABOVE NORMAL
TEMPERATURES ON MONDAY A BRIEF COOL DOWN IS EXPECTED BY MIDWEEK.
HOWEVER MOUNTAIN SNOW MELT WILL CONTINUE AND AREA RIVERS...CREEKS AND
STREAMS WILL REMAIN RUNNING FAST AND HIGH.
A FEW MOUNTAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
LATE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY...MAINLY OVER THE
SOUTH...OTHERWISE DRY CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
NL
Flood, Pitkin
- When
- June 6, 4:00 AM MST to June 18, 12:35 PM MST
- Where
- Pitkin County, 14 mi WNW of Snowmass to 3.8 mi WNW of Snowmass
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.385, -107.232
Area creeks across Pitkin County responded to rapid snowmelt and ran at elevated levels through much of June. Areas adjacent to the Crystal river were impacted through the middle part of the month when flood advisories were in effect for near bankfull conditions. The river also briefly spiked above flood stage on June 6th near Redstone. Low land flooding was reported along the Crystal river with water and debris reaching the bottom of several bridges between Restone and Carbondale.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, June 6 to 8, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Georgia, June 6 to 10, 20111 injured · $146,000 · 60 kt wind · 5 events
- Hail in Wisconsin, June 6, 2011$100,000 · 4.25 in hail · 13 events
- Hail and Damaging Winds in Louisiana, June 6, 2011$35,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flooding in Montana, June 6, 2011EF0 · 38 events
- Hail and Damaging Winds in Florida, June 6, 2011$40,000 · 1 in hail · 5 events
- Flood in Montana, June 6 to 18, 2011$40,000 · 1 event
- Hail and Damaging Winds in Texas, June 6, 2011$15,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Florida, June 6, 2011$5,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Texas, June 6, 2011$16,000 · 1.75 in hail · 8 events
- Hail in Minnesota, June 6 to 7, 20111.75 in hail · 17 events
- Hail in Mississippi, June 6, 2011$20,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360769.